Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 13, NWS Huntsville, AL

March 1, 2023Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 1, 2023, 9:57 PM CST for Franklin County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2023, 9:57 PM CST (03:57 UTC)
Expired
Mar 1, 2023, 10:30 PM CST
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

191 
WFUS54 KHUN 020357
TORHUN
ALC059-020430-
/O.NEW.KHUN.TO.W.0013.230302T0357Z-230302T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
957 PM CST Wed Mar 1 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southern Franklin County in northwestern Alabama...

* Until 1030 PM CST.
    
* At 956 PM CST, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of Weston, or 11 miles northwest of
  Hamilton, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Phil Campbell around 1025 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hodges, Atwood, Isbell, Duketon, Spruce Pine, Vina and Little Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3447 8771 3431 8765 3432 8812 3438 8812
TIME...MOT...LOC 0356Z 261DEG 45KT 3428 8810 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GH
3 follow-up statements
730 
WWUS54 KHUN 020401
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1001 PM CST Wed Mar 1 2023

ALC059-020430-
/O.CON.KHUN.TO.W.0013.000000T0000Z-230302T0430Z/
Franklin AL-
1001 PM CST Wed Mar 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR SOUTHERN
FRANKLIN COUNTY...
        
At 1001 PM CST, a confirmed tornado was located 8 miles north of
Weston, or 10 miles north of Hamilton, moving east at 50 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Phil Campbell around 1025 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hodges, Atwood, Isbell, Duketon, Spruce Pine, Vina and Little Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3447 8771 3431 8765 3432 8809 3437 8808
TIME...MOT...LOC 0401Z 261DEG 45KT 3429 8803 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

GH
200 
WWUS54 KHUN 020416
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1016 PM CST Wed Mar 1 2023

ALC059-020430-
/O.CON.KHUN.TO.W.0013.000000T0000Z-230302T0430Z/
Franklin AL-
1016 PM CST Wed Mar 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR
SOUTHEASTERN FRANKLIN COUNTY...
    
At 1016 PM CST, a severe thunderstorm capable of producing a tornado
was located near Hackleburg, or 12 miles northwest of Haleyville,
moving east at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Phil Campbell around 1025 PM CST.

Other locations impacted by this tornadic thunderstorm include
Duketon and Spruce Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3447 8771 3431 8765 3432 8788 3439 8786
TIME...MOT...LOC 0416Z 261DEG 45KT 3432 8780 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GH
072 
WWUS54 KHUN 020426
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1026 PM CST Wed Mar 1 2023

ALC059-020436-
/O.EXP.KHUN.TO.W.0013.000000T0000Z-230302T0430Z/
Franklin AL-
1026 PM CST Wed Mar 1 2023

...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY WILL EXPIRE
AT 1030 PM CST...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, hail and damaging winds remain likely and a 
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 200 AM CST for northwestern
Alabama.

LAT...LON 3447 8771 3431 8765 3432 8788 3439 8786
TIME...MOT...LOC 0426Z 261DEG 45KT 3434 8766 

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 1, 8:27 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 1, 8:27 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
827 PM CST Wed Mar 1 2023

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 827 PM CST Wed Mar 1 2023

A couple of supercellular type of storms has crossed into parts of
NW AL this Wed evening, although fortunately they look to be on a
weakening trend. However, very impressive Bulk/Effective Shear
profiles in excess of 70kt are in place over much of the central
TN Valley and a Tornado Watch is in place for all of the CWA thru
2AM CST. A weak frontal boundary remains located to the NW of the
area and is not expected to settle more to the SE until early Thu
morning. Latent instability though along/south of the front is
expected to weaken heading into the overnight hrs, which should
lower the threat of severe wx. Multiple waves of showers/perhaps a
few embedded tstms though remain possible along/ahead of the front
into Thu morning and likewise may transition into a threat for
localized flooding in some locations. A Flood Watch is also in
effect for all of the mid TN Valley thru tonight and into Thu. So
bottom line is the threat for severe wx remains in place thru at
least the evening hrs before tapering off overnight, while more of
a potential flooding threat develops late tonight. Current temps
are mainly in the mid 60s/lower 70s, although given a continued
influx of moist air ahead of the frontal boundary to the NW, temps
into early Thu may struggle to fall past the 60F mark.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 121 PM CST Wed Mar 1 2023

Ongoing MCS activity may tend to wane Thursday morning, but with
the east-west frontal boundary in place, CAMS and short range
deterministic models continue to support redevelopment of
convection at times through Thursday, although the threat of
widespread heavy rain will diminish with time. The warm sector is
still forecast to overspread the area with a likely capping
inversion which will severely limit development Thursday night. We
have lowered PoPs from suggested blends to account for this
drop off. The models continue to vary somewhat on timing of the
cold front/squall line, with arrival around 12Z/Fri +/- 2 hours or
so. The ARW is a bit slower than the HRRR, but would likely side
with the faster solution. The CAMS seem to be favoring more
vigorous convection and possible supercells closer to the upper
level shortwave/strong -divQ field in western TN into southeast MO
and western KY. The capping inversion and a skinny CAPE profile
may suppress development a bit further south along the line in MS
into AL where a thin squall line is depicted. Nevertheless, this
doesn't reduce the risk of damaging winds and perhaps tornadoes
associated with the line given the very large low level SRH values
and shear will be present.

The strong deep layer wind fields, ample mixing and pressure
gradient behind the cold front all point to the potential for a
high wind event. As of now, wind gusts of 40-50 mph are forecast
in our grids. We will hold off on hoisting a advisory or warning
at this point, preferring to wait until after tonight and
Thursday's severe/flood threat has passed. But will likely issue
one by Thursday afternoon at the latest.

A welcome tranquil weather day will arrive on Saturday as high
pressure builds into the lower Missouri and Mississippi Valleys.
Highs will still reach the upper 50s to lower 60s after morning
lows in the lower 40s.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 121 PM CST Wed Mar 1 2023

Low impact weather will continue through early next week as 5h
heights gradually rise across the Gulf of Mexico and southern
states. Southerly flow will develop Monday and Tuesday bringing
temperatures back into the 70s, but also a chance of light shower
activity spreading northward into the mid South and TN valley. A
greater chance of more widespread showers will occur on Wednesday
as a shallow cold front drops south beneath the upper ridge across
the south.

&&

.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Wed Mar 1 2023

Mid/high cloud cover continues to spread into the area from the
WSW heading into the evening hrs this Wed. MVFR cigs though near
3K ft are expected to develop around 02-03Z, as -shra along/ahead
of a weak frontal boundary settles into the area from the NW.
Embedded tsra are possible within increasing shra around 03-07Z
and a TEMPO group has been added to account for additional cig/vis
reductions. Shra will begin to taper off Thu morning, although
IFR cigs near 700-900ft look to develop/prevail thru the remainder
of the period. Light/var winds will also become south near 10kt
with higher gusts this evening, before turning WSW overnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Friday afternoon for ALZ001>010-016.

TN...Flood Watch through Friday afternoon for TNZ076-096-097.

&&

NEAR TERM...09
SHORT TERM....17
LONG TERM....17
AVIATION...09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:32 PM CSTTornado WarningHUNColbert, Lauderdale28 min
Mar 1, 7:53 PM CSTTornado WarningHUNColbert, Lauderdale37 min
Mar 1, 7:58 PM CSTTornado WarningHUNColbert, Franklin32 min
Mar 1, 8:21 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence1 min
Mar 1, 8:27 PM CSTTornado WarningHUNColbert, Franklin, Lawrence33 min
Mar 1, 8:28 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Mar 1, 8:54 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan36 min
Mar 1, 9:27 PM CSTTornado WarningHUNLawrence, Limestone, Madison, Morgan48 min
Mar 1, 9:42 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin33 min
Mar 1, 9:46 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison29 min
Mar 1, 10:11 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence49 min
Mar 1, 10:11 PM CSTTornado WarningHUNJackson, Limestone, Madison21 min
Mar 1, 10:31 PM CSTFlash Flood WarningHUNColbert, Franklin, Lawrence5 hr
Mar 1, 10:31 PM CSTSevere Thunderstorm WarningHUNJackson, Madison29 min
Mar 1, 10:33 PM CSTSevere Thunderstorm WarningHUNJackson, Madison27 min
Mar 1, 10:34 PM CSTSevere Thunderstorm WarningHUNMadison26 min
Mar 1, 10:35 PM CSTTornado WarningHUNMadison14 min
Mar 1, 10:36 PM CSTFlash Flood WarningHUNLawrence, Limestone, Madison5 hr
Mar 1, 10:58 PM CSTFlash Flood WarningHUNLimestone, Madison5 hr
Mar 1, 11:00 PM CSTSevere Thunderstorm WarningHUNJackson30 min
Mar 1, 11:17 PM CSTSpecial Weather StatementHUNCullman43 min
Mar 1, 11:31 PM CSTSpecial Weather StatementHUNJackson44 min
Mar 1, 11:41 PM CSTSevere Thunderstorm WarningHUNCullman19 min
Mar 1, 11:55 PM CSTSpecial Weather StatementHUNJackson50 min
Mar 2, 12:03 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall4 days
Mar 2, 12:04 AM CSTFlash Flood WarningHUNJackson, Madison3 hr
Mar 2, 12:07 AM CSTSpecial Weather StatementHUNMarshall38 min
Mar 2, 12:11 AM CSTSpecial Weather StatementHUNCullman34 min
Mar 2, 12:18 AM CSTSpecial Weather StatementHUNMarshall27 min
Mar 2, 2:00 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more11 hr
Mar 2, 3:08 AM CSTAreal Flood WarningHUNJackson, Madison6 hr
Mar 2, 3:33 AM CSTAreal Flood WarningHUNColbert, Franklin, Lawrence5 hr
Mar 2, 3:36 AM CSTAreal Flood WarningHUNLawrence, Limestone, Madison5 hr
Mar 2, 3:41 AM CSTAreal Flood WarningHUNLimestone, Madison5 hr
Mar 2, 4:02 AM CSTAreal Flood WarningHUNMadison5 hr
Mar 2, 6:30 AM CSTAreal Flood WarningHUNFranklin, Lawrence2 hr
Mar 2, 8:16 AM CSTAreal Flood WarningHUNColbert, Lauderdale40 min
Mar 2, 8:48 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Mar 2, 8:51 AM CSTAreal Flood WarningHUNJackson, Limestone, Madison, Morgan3 hr
Mar 2, 10:35 AM CSTRiver Flood WarningHUNMadison27 hr
Mar 2, 11:08 AM CSTRiver Flood WarningHUNLawrence43 hr
Mar 2, 12:45 PM CSTHigh Wind WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more29 hr

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.